Texas, 2023

Tornadoes and Damaging Winds in Texas, January 24, 2023

January 24, 2023 · NWS HGX · 8 events in 7 counties and zones

Several tornadoes occurred across the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Several tornadoes occurred across the area in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 24, 11:29 AM CST, 1 minute earlier.

Area forecast discussion, Jan 24, 11:29 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1129 AM CST Tue Jan 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 423 AM CST Tue Jan 24 2023

The next weather maker is still on track to bring multiple hazards
across Southeast TX today. There were only minor forecast changes
compared to the previous package, with a slight increase in rainfall
amounts for areas generally east of the I-45 corridor.

Early this morning, widespread low to mid clouds and showers have
started to spread over the region from the southwest in
association to increasing WAA and low-level moisture ahead of the
main upper-trough. Currently, this potent upper-lvl low is
situated over the southern Plains/west TX and will move east-
northeast across TX intensifying under a diffluent flow aloft. As
the day progresses, additional shortwave energy ahead of the main
upper low will strengthen the system, likely associated with new
cyclogenesis at the sfc. This will result in increasing warm and
humid southerly winds over SETX, and therefore PWATs into the 1.5
to 1.7 in range. With that being said, scattered to widespread
showers and thunderstorms are expected today with the best window
along the boundary in the afternoon. Now let's talk about
hazards...

Severe Weather and Excessive Rainfall: Rain and storm chances will
increase today, becoming likely/numerous in the afternoon. The
environment will be conducive for scattered strong to severe
thunderstorms. Afternoon mesoanalysis shows limited low-level
instability (around 5 C/km); however, most guidance keeps showing
increasing sfc dewpoints, along with areas of decent instability
with MUCAPE up to around 1700 J/kg, especially south of I-10. The
big question will be if a strong storm can develop and if it can
be rooted at/near the surface. Assuming storms do develop
ahead/along the frontal passage, deep layer shear as well as
strong 0-1km/0-3km helicity and 0-1km EHI would suggest the
potential for strong updrafts likely producing a tornado(s).
Again, the environment will be favorable for severe weather,
particularly in the afternoon with the peak of daytime heating,
but it will strongly depend on the destabilization of the
atmosphere. Strong to severe storms will be possible across most
of the region with the best potential south of I-10. As of right now,
the greatest risk looks to be from noon through 6PM. A line of
moderate to heavy rain is also expected with the FROPA. Rainfall
rates from 1-2 in/hr will be possible, leading to minor flooding,
especially in flood prone areas. Estimated rainfall totals of 1-3
inches are expected with isolated higher amounts possible.

Winds: A tightening pressure gradient is expected as the low
pressure develops/moves over TX today. This will lead to breezy to
windy conditions today with gusts from 30 to 45 mph. Higher gusts
along the coast. Winds should weaken a bit this evening (at least
inland) as pressure gradient relaxes. A Wind Advisory remains in
effect through early this evening.

Conditions should gradually improve from west to east this evening,
leading to drier conditions for the rest of the short-term period.
Breezy and cooler north-northwest winds will keep daytime
temperatures in the 50s on Wednesday. Overnight lows in the 30s.

JM

&&

.LONG TERM...
(Thursday through Monday)
Issued at 423 AM CST Tue Jan 24 2023

High pressure remains overhead on Thursday leading to mostly clear
skies and highs in the mid to upper 50s with overnight lows in the
low to mid 30s inland and low 40s along the coast. Friday will start
off similar with mostly clear skies as temperatures warm up a little
more with highs in the low 60s. By Friday evening, surface high
pressure begins to push east, ushering in the return of onshore
flow, increasing cloud cover, and increasing temperatures.
Therefore, overnight lows on Friday reach the mid to upper 40s.
Onshore flow will continue to increase on Saturday as the pressure
gradient tightens ahead of the next mid-level trough pushing through
Central Texas. This onshore flow will noticeably increase
temperatures with daytime highs expected to reach the low 70s on
Saturday and Sunday. Models are also hinting at this next trough
invigorating a weak coastal low near our coast until the next cold
front sweeps through Southeast Texas on Sunday. Therefore, we could
see another rainy weekend for Southeast Texas and another mild start
to the work week.

Walts

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1123 AM CST Tue Jan 24 2023

Strong cold front is pushing through the region today. Low MVFR /
IFR cigs with locally IFR cigs will continue through the
afternoon. The primary concern will be strong to severe
thunderstorms capable of strong damaging winds, hail, and even
isolated tornadoes. Visibility could drop to 1SM, or lower, during
times of heavy rainfall. Ambient winds will be strong out of the
SE ahead of the front. TS/RA chances will decrease quickly after
~21-22Z in the front's wake. NW winds 15-20 knots with higher
gusts expected tonight. Cigs are expected to remain MVFR through
tomorrow morning north of I-10. Areas south of I-10 may experience
a period of VFR cigs this evening and tonight before MVFR cigs
return tomorrow morning.

&&

.MARINE...
Issued at 423 AM CST Tue Jan 24 2023

Onshore winds will continue to increase today ahead of an
approaching strong cold front. Currently, a Small Craft Advisory is
in effect for all of our coastal waters which will eventually
transition to a Gale Warning starting at 6 AM this morning and
lasting through at least 12 AM on Wednesday. Sustained winds will
reach 30-35kts with gusts up to 50kts possible. In addition, seas
will build to 10-15 feet. These strong onshore winds will lead to
dangerous rip currents and water levels 3.5 to 4 ft above MLLW,
causing some minor coastal flooding during high tide. Before the
frontal passage, scattered showers and thunderstorms across our
coastal waters could produce isolated waterspouts. Once the front
arrives later this afternoon, we can expect damaging winds, isolated
waterspouts, and heavy rain reducing visibility. Behind the front,
winds will quickly become NW and likely remain above Small Craft
Advisory conditions throughout the day on Wednesday.

Walts

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  37  54  33  54 /   0   0   0   0
Houston (IAH)			  40  55  36  57 /  10   0   0   0
Galveston (GLS)			  44  55  43  54 /  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ163-164-176>179-
     195>200-210>214-226-227-235>238-300-313-335>338-436-438-439.

     Beach Hazards Statement until 6 PM CST this evening for
     TXZ436>439.

GM...Gale Warning until midnight CST tonight for GMZ330-335-350-355-
     370-375.

&&

SHORT TERM...JM
LONG TERM....Walts
AVIATION...Self
MARINE...Walts

In the hours before

Special weather statement, Jan 24, 8:54 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
854 AM CST Tue Jan 24 2023

TXZ210-226-235-241530-
Wharton TX-Colorado TX-Inland Jackson TX-
854 AM CST Tue Jan 24 2023

...A strong thunderstorm will impact portions of southeastern
Colorado, central Wharton and northeastern Jackson Counties through
930 AM CST...

At 854 AM CST, Doppler radar was tracking a strong thunderstorm near
Ganado, or 11 miles northeast of Edna, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Campo, Wharton, Ganado, Pierce, Nada, Egypt and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2895 9650 2907 9665 2953 9629 2936 9605
TIME...MOT...LOC 1454Z 219DEG 46KT 2909 9651

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 24, 10:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1036 AM CST Tue Jan 24 2023

TXZ210>213-226-227-241700-
Waller TX-Wharton TX-Colorado TX-Inland Harris TX-Fort Bend TX-
Austin TX-
1036 AM CST Tue Jan 24 2023

...A strong thunderstorm will impact portions of east central
Colorado, north central Wharton, southeastern Austin, northwestern
Fort Bend, southern Waller and west central Harris Counties through
1100 AM CST...

At 1035 AM CST, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Katy, Sealy, Prairie View, Brookshire, Eagle Lake, southwestern
Addicks Park Ten, northern Eldridge / West Oaks, Wallis, Fulshear,
Pine Island, Simonton, San Felipe, Pattison, Weston Lakes, Cinco
Ranch and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2948 9631 2957 9645 3011 9603 2979 9565
TIME...MOT...LOC 1635Z 229DEG 47KT 2963 9625

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 24, 10:56 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1056 AM CST Tue Jan 24 2023

TXZ210-226-241730-
Wharton TX-Colorado TX-
1056 AM CST Tue Jan 24 2023

...A strong thunderstorm will impact portions of central Colorado and
north central Wharton Counties through 1130 AM CST...

At 1056 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Sublime, or 16 miles south of Columbus, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eagle Lake, Sheridan, Altair, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Texas.

&&

LAT...LON 2978 9638 2952 9622 2935 9657 2955 9676
TIME...MOT...LOC 1656Z 239DEG 39KT 2948 9664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 123 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colorado

When
January 24, 11:30 AM CST to 11:33 AM CST
Where
Colorado County, 1.1 mi WNW of Eagle Lake to 1.03 mi NNW of Eagle Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.585, -96.347

Damage on NW side of Eagle Lake surveyed by emergency manager. Several areas of tree and metal roof damage found along a fairly broad path. Damage and radar consistent with straight line wind damage.

Tornado, Fort Bend

When
January 24, 1:38 PM CST to 1:53 PM CST
Where
Fort Bend County, 0.92 mi NE of Long Pt to Sugarland Jct
Rating
EF0
Path length
14.63 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
29.390, -95.740

This EF0 tornado touched down near the intersection of FM 1994 and Fair Childs Long Point Road five miles east southeast of Needville. A sporadic path of tree damage was found extending northeast toward Thompsons Oil Field and into Sienna. Most of the damage found consisted of broken tree limbs, small trees uprooted, minor roof and siding damage, and downed fences.

Tornado, Brazoria

When
January 24, 2:07 PM CST to 2:09 PM CST
Where
Brazoria County, 3.83 mi WSW of Pearland to 4.43 mi NNW of Manvel
Rating
EF0
Path length
2.45 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
29.546, -95.337

EF0 damage was observed in southwest Pearland. A path of damaged trees and fences was found from just west of the intersection of CR 90 and Bailey Avenue extending northeast to near Magnolia Parkway. The most significant damage noted was along Crescent Drive where nearly ten homes had minor roof and window damage.

Tornado, Harris

When
January 24, 2:15 PM CST to 2:40 PM CST
Where
Harris County, 2.61 mi NE of Pearland to 2.1 mi N of Baytown Humphrey Arp
Rating
EF3
Path length
23.3 mi
Path width
1,000 yd
Property damage
$6.6 million
Reported by
NWS Storm Survey
Coordinates
29.596, -95.248

This EF3 tornado touched down near El Franco Lee Park east of Brookside Village. The path of damage extended east northeast, then northeast from there, across portions of Southeast Houston, Pasadena, Deer Park and Baytown. Most of the|damage was rated EF0 and EF1 with damage to trees, fences and minor roof damage, but there were some spots with more severe damage, rated EF2. These included the Beamer apartments in Southeast Houston, a few homes in Pasadena, a church in Deer Park near Center Street and East P Street, and a single family home with roof and some walls removed near the intersection of East X Street and Luella. From an aerial survey, there were three high tension electrical towers flattened northeast of Deer Park near the Houston Ship Channel with EF3 damage. From there, the damage path entered Baytown, north of the Ship Channel. In Baytown there was a mobile home and a single family home destroyed along Weaver Street near Bayway. Damage became more spotty and less intense northeast from there with spotty damage as far north as TX 330 Spur. Aerial surveys indicated some minor roof damage to the Exxon building south of West Baker Street. Damage continued up to Interstate 10 where down power lines were observed. No damage was indicated north of Interstate 10.

Thunderstorm Wind, Galveston

When
January 24, 2:28 PM CST to 2:29 PM CST
Where
Galveston County, 5.87 mi NW of League City S S Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
29.531, -95.208

Spotty roof, tree and fence damage spotted around Friendswood.

Thunderstorm Wind, Galveston

When
January 24, 2:28 PM CST to 2:29 PM CST
Where
Galveston County, 3.21 mi WNW of League City S S Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
29.499, -95.179

Spotty roof, tree and fence damage spotted around Friendswood.

Tornado, Chambers

When
January 24, 2:58 PM CST to 3:01 PM CST
Where
Chambers County, 0.6 mi E of Cove to 0.69 mi S of Wallisville Res
Rating
EF0
Path length
2.39 mi
Path width
30 yd
Reported by
Official NWS Observations
Coordinates
29.830, -94.770

This short-lived EF0 tornado produced damage to some trees the the Cove area.

Tornado, Liberty

When
January 24, 3:27 PM CST to 3:28 PM CST
Where
Liberty County, 2.11 mi SSE of Felicia to 0.76 mi E of Felicia
Rating
EF2
Path length
2.05 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
30.001, -94.470

This short-lived tornado struck a residence along CR 1009 in Eastern Liberty County, not far from the Jefferson County line. The home sustained EF2 damage with its roof removed and windows shattered. Mud was splattered on all sides of the home. Residents reported heavy rain and very high winds during the tornado passage. There were no injuries as residents sheltered in an interior bathroom. One horse was injured by debris. Debris was lofted at least two miles north with the debris field visible crossing SH 90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079798, 1075140, 1075135, 1075141, 1079799, 1079800, 1078564, 1075131.